Vermont, 2016

Winter Weather in Vermont, April 6 to 7, 2016

April 6 to 7, 2016 · NWS BTV · 10 events in 10 counties and zones

A slow moving storm in the Great Lakes region delivered mild, moist air into a unseasonably cold, dry airmass across Vermont during the afternoon and evening of April 6th. Snow developed during the afternoon hours and remained nearly stationary across the Canadian border through the evening and night hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A slow moving storm in the Great Lakes region delivered mild, moist air into a unseasonably cold, dry airmass across Vermont during the afternoon and evening of April 6th. Snow developed during the afternoon hours and remained nearly stationary across the Canadian border through the evening and night hours. Snowfall ranged from less than an inch across the southern Champlain Valley and southern Vermont to 4 to 6 inches along the Canadian border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 6, 3:14 PM EST, 46 minutes earlier.

Area forecast discussion, Apr 6, 3:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT WED APR 6 2016

.SYNOPSIS...
WARM FRONT WILL BRING RAIN AND SNOW SHOWERS THROUGH THE AREA
OVERNIGHT. THE MAIN LOW PRESSURE AREA WILL TRACK INTO THE ST.
LAWRENCE VALLEY AND BRING WIDESPREAD RAIN DURING THE DAY THURSDAY.
A LARGE AND SLOW MOVING UPPER LOW BRINGS COOL AND CLOUDY
CONDITIONS FROM FRIDAY THROUGH THE WEEKEND...WITH PERIODS OF RAIN
AND SNOW SHOWERS. TEMPERATURES THIS WEEKEND WILL ONCE AGAIN BE
BELOW NORMAL.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 357 PM EDT WEDNESDAY...SOUTHERLY WINDS CONTINUE TO
STRENGTHEN THIS EVENING AS LOW PRESSURE SYSTEM APPROACHES FROM THE
GREAT LAKES REGION AND PRESSURE GRADIENT TIGHTENS. LOCAL
CHANNELING EFFECTS IN THE CHAMPLAIN VALLEY WILL YIELD SOME GUSTS
25-30 MPH ESPECIALLY ON THE VT SIDE OF THE VALLEY. ISENTROPIC
ASCENT AND WARM AIR ADVECTION WILL INCREASE THROUGH THE REST OF
THE EVENING AND OVERNIGHT ALONG THE WARM FRONT. STRONGEST ASCENT
WILL BE NORTH OF THE INTERNATIONAL BORDER BUT WILL SEE A PERIOD OF
SHOWERS ALONG OUR NORTHERN ZONES THIS EVENING. LIGHT SNOW ALREADY
REACHING NORTHERN NEW YORK ZONES AT THIS TIME. VERTICAL
TEMPERATURE PROFILES SUPPORT SOME SNOW...ESPECIALLY ABOVE 1000FT
THIS EVENING. PAVED SURFACES WILL GENERALLY BE WARM ENOUGH TO
PRECLUDE ANY ISSUES ON THE ROADWAYS...BUT COULD SEE A COATING TO
AN INCH ACROSS THE HIGHER ELEVATIONS OF NORTHERN NY/FAR NORTHERN
VT. THE WARM FRONT WILL LIFT NORTH TO NEAR THE INTERNATIONAL
BORDER BY 06Z. WILL SEE CONTINUED GUSTY WINDS...30-40 MPH IN THE
CHAMPLAIN VALLEY...LIKELY PEAKING AROUND 06Z. BEST CONVERGENCE IS
ACROSS FAR NORTHERN AREAS...AND UP INTO QUEBEC. THUS...NOT
EXPECTING A LOT OF PRECIPITATION OVERNIGHT...BUT WILL SEE
SCATTERED RAIN SHOWERS IN THE NORTHERN VALLEYS WITH SOME
SLEET/SNOW MIX ACROSS HIGH ELEVATIONS...MAINLY ABOVE 1000'.
GENERALLY LOOKING AT WET SNOW WITH A COATING TO AN ADDITIONAL INCH
ACROSS THE NORTHERN ADIRONDACKS AND PORTIONS OF N-CENTRAL INTO
NORTHEASTERN VT. SUMMITS FROM MANSFIELD TO JAY PEAK COULD SEE 2-4"
OVERNIGHT. TEMPS GENERALLY STEADY OR SLOWLY RISING IN THE 30S WITH
OVERCAST CONDITIONS TONIGHT AND CONTINUED SOUTHERLY FLOW.

PRIMARY SURFACE LOW TRACKS INTO SAINT LAWRENCE VALLEY ON
THURSDAY. MODELS ARE INDICATING A SECONDARY LOW WILL FORM OVER
SOUTHERN NEW YORK ON THURSDAY. THE LOWS WILL BE CONNECTED BY AN
OCCLUDED FRONT WHICH WILL BE THE FOCUS FOR RAIN ON THURSDAY
AFTERNOON ACROSS OUR FORECAST AREA. GOOD MOISTURE CONVERGENCE WITH
THIS FEATURE...ESPECIALLY FROM THE CHAMPLAIN VALLEY EASTWARD.
THEREFORE HIGHEST POPS AND QPF TOTALS FOR VERMONT. AS PREVIOUS
FORECASTER STATED...STILL LOOKS LIKE THE HEAVIEST PERIOD OF PRECIP
WILL BE FROM 18Z THU TO 06Z FRIDAY. WIND PROFILES CONT TO SHOW
850MB JET OF 50 TO 55 KNOTS ON THU MORNING...SUPPORTING LOCALIZED
BREEZY WINDS ACROSS THE CHAMPLAIN AND SAINT LAWRENCE VALLEYS...AND
OVER THE EXPOSED MOUNTAINS SUMMITS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
AS OF 356 PM EDT WEDNESDAY...CLOSED LOW AT THE SURFACE WILL MOVE
NORTHWARD AS STRONG FGEN ALOFT DEVELOPS AND TRACKS FROM EASTERN
DACKS ACROSS VT THURSDAY EVENING INTO THE OVERNIGHT. DEEP MOISTURE
COMBINED WITH LIFT FROM VORTMAX EMBEDDED IN UPPER FLOW WILL RESULT
IN MODERATE PRECIPITATION OVERNIGHT. QPF AMOUNTS WILL BE HEAVIEST
IN EASTERN VERMONT NEARING 0.75 INCH AND TAPERING TO A HALF INCH
IN THE EASTERN CHAMPLAIN VALLEY AND CONTINUING TO TAPER OFF TO
AROUND A TENTH OF AN INCH IN THE ST LAWRENCE VALLEY BY 12Z FRIDAY.
TEMPERATURES EXPECTED TO FALL NEAR FREEZING OVER NORTHERN NY AND
THE HIGH TERRAIN...TRANSITIONING RAIN TO SNOW AFTER MIDNIGHT.

FRIDAY WILL SEE SHORTWAVE EMBEDDED IN LARGE 500MB TROUGH CONTINUE
THE CHANCE FOR SHOWERS ACROSS THE NORTH COUNTRY. COLDER AIR
EXPECTED TO REMAIN OVER NORTHERN NY KEEPING PRECIP AS SNOW SHOWERS
DURING THE DAY WHILE MOST OF VT WILL BE WARM ENOUGH IN MORE
PROLONG SOUTHERLY FLOW TO SEE MOSTLY RAIN SHOWERS. AS
AFOREMENTIONED SHORTWAVE PROGRESSES EASTWARD...A COLD FRONT WILL
BE REFLECTED AT THE SURFACE WITH WINDS SHIFTING NW AND FILTERING
COOLER AIR BEHIND IT. COME FRIDAY EVENING RAIN WILL BEGIN TO
TRANSITION TO SNOW ACROSS THE ENTIRE NORTH COUNTRY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 356 PM EDT WEDNESDAY...NORTH COUNTRY REMAINS UNDER LARGE
500MB TROUGH THROUGH SATURDAY NIGHT/EARLY SUNDAY. THIS WILL
CONTINUE TO PROVIDE A CHANCE FOR SNOW SHOWERS FRIDAY THROUGH
SATURDAY. SATURDAY WILL SEE A DRYING TREND AS BULK OF ENERGY DIGS
SOUTH OF THE AREA AND PRODUCES A SURFACE LOW TRACKING OVER NJ,
WHILE NORTHERN STREAM SURFACE LOW DEPARTS TO THE NORTH. SNOWFALL
TOTALS WILL GENERALLY BE A DUSTING TO 2 INCHES ACROSS THE LOWER
ELEVATIONS AND 1-3 INCHES ABOVE 1KFT, WITH HIGHER AMOUNTS POSSIBLE
IN THE HIGH TERRAIN ABOVE 2KFT.

SATURDAY NIGHT INTO SUNDAY WILL SEE RIDGING AT THE SURFACE AN
ALOFT PROVIDE A BRIEF PERIOD OF DRY WEATHER. COLD TEMPERATURES
OVER THE WEEKEND - IN THE 30S - WILL BEGIN TO MODERATE ON MONDAY
AS THE SURFACE HIGH SHIFTS SOUTH AND EAST INTO THE MID ATLANTIC.
ANOTHER SYSTEM WILL APPROACH FROM THE NORTHERN GREAT LAKES FOR A
RETURN TO PROLONGED PERIOD OF WET CONDITIONS. TEMPERATURES LOOK TO
REMAIN WARM ENOUGH TO SEE MOSTLY RAIN INTO THE MID-WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...CLOUDS WILL CONTINUE TO INCREASE AND LOWER
AS A WARM FRONT APPROACHES FROM WRN/CENTRAL PA AND NY. NOW SEEING
AN INITIAL WAVE OF RAIN/SNOW SHOWERS PUSHING INTO THE AREA WITH SN
REPORTED IN NORTHERN NY...MAINLY AFFECTING MSS/SLK WITH MVFR
CONDITIONS AT TIMES THRU 00Z. SURFACE TEMPS LIKELY SLIGHTLY ABOVE
FREEZING EVEN AT SLK...SO NOT EXPECTING MUCH IMPACT FROM ANY OF
THE SNOWFALL AS IT MELTS ON PAVED SURFACES. SCATTERED RAIN/SNOW
SHOWERS POSSIBLE AT ALL TAF LOCATIONS AFTER 00Z THU...CONTINUING
TO BE MOST WIDESPREAD AT MSS/SLK. MAINLY CARRIED VCSH THRU
12Z...THEN ADDED A PREVAILING GROUP AFTER THAT. INCREASING SOUTH
WINDS ARE EXPECTED THROUGH THE TAF PERIOD ESPECIALLY IN THE
CHAMPLAIN VALLEY WHERE CHANNELING AFFECTS HELP TO PUSH GUSTS ABOVE
25 KTS. RAIN WILL BEGIN TO BECOME MORE WIDESPREAD AFTER 12Z...BUT
ESPECIALLY AFTER 18Z THURSDAY.

OUTLOOK 18Z THURSDAY THROUGH MONDAY...

18Z THURSDAY THROUGH 06Z FRIDAY...LOW PRESSURE BRINGS WIDESPREAD
RAIN WITH PREVAILING MVFR AND PERIODS OF IFR WITH TERRAIN
OBSCURED. MAY SEE STEADY PRECIPITATION END AS A PERIOD OF WET SNOW
00-06Z FRIDAY...MAINLY FOR SLK.

06Z FRIDAY THROUGH MONDAY...GENERALLY UNSETTLED AS LARGE AND
SLOW-MOVING UPPER LOW ACROSS THE REGION BRINGS OVERCAST SKIES WITH
LONG-PERIODS OF MVFR CEILINGS LIKELY. PERIODS OF RAIN/SNOW SHOWERS
POSSIBLE WITH INTERVALS OF MVFR TO IFR VSBY.

&&

.MARINE...
WIND TO INCREASE OVER THE LAKE THROUGH MUCH OF THURSDAY.
APPROACHING LOW PRESSURE AREA WILL TIGHTEN PRESSURE GRADIENT AND
INCREASE LOW LEVEL SOUTHERLY WINDS, AIDED BY CHANNELING UP THE
CHAMPLAIN VALLEY. AS THE SURFACE LOW MOVES NORTHEAST ACROSS
SOUTHERN ONTARIO SOUTHERLY WINDS UP TO 30 KTS OVER THE LAKE CAN BE
EXPECTED. WITH LAKE WATER IN THE UPPER 30S AND AIR TEMPERATURE
WARMING INTO THE LOWER 40S, COOLER AIR OVER THE LAKE SHOULD CREATE
A STABLE LAYER TO KEEP STRONGER WINDS FROM MIXING DOWN. BASED ON
MAX WINDS NEAR 30 KNOTS WAVE HEIGHTS UP TO 3 FEET FORECAST.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...NEILES
NEAR TERM...BANACOS/NEILES
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...BANACOS/NEILES
MARINE...BANACOS
Hazardous weather outlook, Apr 6, 2:25 AM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
325 AM EDT WED APR 6 2016

NYZ028-035-VTZ001-002-005-009-011-070730-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND-
325 AM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SUSTAINED SOUTHERLY WINDS OF 20 TO 25 MPH, WITH GUSTS UP TO 30 TO
40 MPH ARE EXPECTED TONIGHT IN THE CHAMPLAIN VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-012-016>019-070730-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-ORLEANS-ESSEX-LAMOILLE-CALEDONIA-
WASHINGTON-ORANGE-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
325 AM EDT WED APR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Essex

When
April 6, 4:00 PM EST to April 7, 5:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Two to four inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

Winter Weather, Caledonia

When
April 6, 4:00 PM EST to April 7, 3:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Two to four inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

Winter Weather, Western Chittenden

When
April 6, 4:00 PM EST to 10:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

One to three inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

Winter Weather, Eastern Chittenden

When
April 6, 4:00 PM EST to April 7, 12:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Less than an inch to three inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

Winter Weather, Grand Isle

When
April 6, 4:00 PM EST to April 7, 3:00 AM EST
Where
Grand Isle forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Less than an inch to three inches of snow fell across the region...the larger totals were in in northern sections of the county.

Winter Weather, Eastern Franklin

When
April 6, 4:00 PM EST to April 7, 5:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

Winter Weather, Western Franklin

When
April 6, 4:00 PM EST to April 7, 4:00 AM EST
Where
Western Franklin forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Two to five inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

Winter Weather, Lamoille

When
April 6, 4:00 PM EST to April 7, 5:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Two to six inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county. An isolated report or two exceeded 7 inches.

Winter Weather, Orleans

When
April 6, 4:00 PM EST to April 7, 5:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Two to six inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county. An isolated report or two exceeded 7 inches.

Winter Weather, Washington

When
April 6, 4:00 PM EST to April 7, 12:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Less than an inch to two inches of snow fell across the region...the larger totals were in higher elevations and in northern sections of the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618339, 618340, 618342, 618343, 618344, 618345, 618346, 618347, 618348, 618349.